Capnography

“Keep It On” Campaign: 8 Tips for Ensuring Children are Monitored Safely

By Lynn Razzano RN, MSN, ONCC Clinical Nurse Consultant for PPAHS

The Physician-Patient Alliance for Health & Safety was recently contacted by a mother whose one-year-old baby boy tragically passed away. The boy suffered from leukemia, had a successful bone marrow transplant, and had received fentanyl and methadone. Although monitored with a pulse oximeter, his nurses had difficulty keeping the monitor on his finger (they had used tape), which caused the oximeter to false alarm frequently and the alarms to be turned down.

There were other issues involved with the boy’s care, but below are offered 8 tips for ensuring children are monitored safely:

  1. In applying and maintaining accuracy of pediatric pulse oximetry, it is critical to ensure you have the necessary equipment on hand that is pediatric specific. There should be an adequate supply for each child with enough excess so as to change the oximetry monitor when needed. This should be the first action step on a pediatric unit that requires monitoring for pulse oximetry.
  2. The pulse oximetry should be applied to the finger and fit securely to ensure the oximeter is accurately monitoring the child. In doing this, please keep in mind:
    • Overuse of tape to keep the device on is a common error. The more tape you use the stickier the surface gets over time. This causes loosening of the oximetry device as the stickiness attaches to sheets whenever the child moves his hand or arm. This will ultimately cause a disconnect that may not be picked up readily.
    • If the child does not tolerate the finger and pulling at the device or hand/arms are in motion then apply to the great toe. This will adequately provide effective monitoring in lieu of the finger placement.
  3. Even though clinicians want their patient to have undisturbed sleep, do not silence the alarm for any reason. This leads to an unmonitored patient who may become in distress in a matter of seconds. When rounds occur, the alarm volume should always be checked and documented that it is on and not turned down. Audible volume is critical here to alert caregivers at the earliest moment to the onset of respiratory compromise.
  4. Alarm parameters should be double checked by two nurses before any changes and the physician order sheet should be checked for confirmation of the actual parameter. If the patient is on opioids, no matter the dose, the pulse oximetry device should be on the child and a baseline oxygen level should be checked and documented before administration of any opioid.
  5. Pharmacy should be double-checking, as well as two nurses, before a dose of opioid is given to a child. The child’s accurate height and weight should be recorded in the medical record. If there is any question about the pediatric dose ordered, a call to the pharmacy should be initiated and a pharmacist should confirm this is the correct dose to administer to the patient. This may appear to be redundant and unnecessary but extra caution and safety is key here to prevent a respiratory adverse event or untimely preventable death of a child who has received the wrong dose of opioid.
  6. Narcan should be in the room in a visible site for all pediatric patients receiving opioids and the actual pediatric dose of Narcan to be administered should be next to the vial in the patient’s room.
  7. Demonstrated nursing education and competencies in the application of the pulse oximetry device should be ongoing and validated with no exceptions. This ensures the staff is competent in continuous electronic monitoring of the pediatric patient.
  8. Post clinical tips at the nurses’ station, in the unit, and perhaps even in the patient’s room.

Starting a ”Keep It On” Campaign for proper securing of pulse oximetry monitoring is a safe practice easily initiated. Buy in from all staff on the unit may prevent an untimely adverse event or death that could have been easily prevented, like that of the one-year old baby boy. An ounce of prevention is worth this extra effort in performance improvement and safe practice in monitoring the pediatric patient receiving opioids.

Please let us know of any tips you may have.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s